Parents of Children with ADHD Support Group

This community is designed as an open forum where the parents and guardians of children with ADHD (Attention-deficit/hyperactivity disorder) can give and receive support, as well as discuss ideas, techniques, concerns, surprises, and challenges they may face with their children.

0 Online
0 Online

Vyvanse Questions...help!

Hi everyone! My 6 year old son was prescribed Vyvanse and I started it this morning. My husband and I are concerned about the behavior he has exhibited today.
After the first hour he complained about being very sleepy and kept telling me he didn't feel good. We got up and went to get my step-daughters. He began to talk and interact more while we were there. His attitude has become progressively worse during the day. Nothing that you say can make him smile. He keeps stating that he "hates his family." "noone loves me" "I hate my sisters". I can barely take his irritability. He doesn't want to be touched or tickled. We had to force him to eat. He has chewed on his lip until the entire right side is swollen, and he's clenching and jerking his jaw.
I had him on Focalin in January and pulled him off in March due to aggression issues.
I can't talk to his doctor due to it being the weekend. Everyone tells me to give it a few days but I can't stand seeing him like this and hearing him say those things! Are these normal symptoms for just starting this medication?
Thanks everyone!

Replies

deleted_user
deleted_user

we started vyvanse more than 6 months ago, my son didnt have any of those symptoms.. We had been on other meds that such as strattera and adderral that had really bad side affects for him.. Vyvanse has been a "wonder drug" for us, but it took us a LONG time to find the right meds for him. My husband and I sat up nights crying with some of the meds that he was on, I hope that things turn around and either this medication starts to work, or you find the right medication that works for you... good luck, I am here if you need a friend
deleted_user
deleted_user

WE HAD REACTIONS TO THE VYVANSE FOR THE FIRST FEW WEEKS AND THEY DID RESIDE BUT THEY WERE NOT AS SEVERE AS YOU DESCRIBE. MY SON 9, DID AND STILL DOSE HAVE EATING ISSUES AND WAS VERY NON TOUCHY FOR A WHILE BUT THIS ALL PASSED. WE JUST HAD OUR FIRST MED HIKE FROM 30 TO 50 MG AFTER 1 YEAR. OUR PSYCHIATRIST TELLS ME 30 IS NOT EVEN A THERAPUTIC DOSE AT HIS AGE. HE IS 10. I WOULD DEFINATLY CALL THE DOCS OFFICE WE DID HORRIBLE ON FOCALIN SO WE MOVED TO VYVANCE AND SO FAR SO GOOD.
deleted_user
deleted_user

Hi~
We did Vyvanse and had terrible side effects. He was very depressed. He wouldn't or didn't like to inter-act. He talked of killing himself (he is 11) said he was no good. I kept him on and didn't call the doctor right away because I wanted to give it time but it progressively got worse. The doctor took him off immediately and we started treating for bi-polar but we believe it has also led to the wrong diagnosis. We are on focalin and have much better success. Strattera worked the same way on him and he was around 6-7 when he was on that. It is a trial and error which is scarry! Trust me I have been there and been doing this since my son was 4 - I have been up and down and all around! Don't give up. Only you know what is happening w/your child - keep on the doctors to keep finding the right thing.
deleted_user
deleted_user

my son started vyvanse 1 month ago it has been great no side effects.they have a website though check it out
deleted_user
deleted_user

my son started vyvanse in march. it effects them powerful when they first take it ,and it takes 3 days to get in there system. i would give it a week or so if it still is not better then say something. when my son first started it he was very emotional laid around alot. now he runs around and plays. it may need time or it may not be for him GOOD LUCK!!!!
deleted_user
deleted_user

My son is 7 and the doctor took him off of 30milg. adderral and put him on 50milg of vyvanse. I gave it to him 1 time and he had a really bad headach, attitude and by the afternoon threw up with another headach. He was fine on the adderral with no side effects. I am thinking 50 milg is to much. I didn't give it to him again and have to bring him back to the doctor tomorrow.
deleted_user
deleted_user

My daughter has taken Vyvance for a couple years. Finally this year she reviled that is makes her extremely anxious. She felt like she couldn't sit still and she feels angry. She was very argumentative and on edge all the time. I felt so bad b/c I wondered how long she was feeling this way and she wasn't able to communicate how she was feeling b/c she's a child. I wonder if this is how your little guy is feeling. I contacted her psychiatrist immediately. Her doctor said that this is very common with Vyvance. He lowered her dosage and put her on Celexa to counter act the anxiety. In two days I had my happy go lucky sweetheart of a girl back. It was amazing. Life isn't perfect but so much more peaceful. It's nice to have that huge weight off our shoulders. Good luck.
deleted_user
deleted_user

Did your son have another medication that he was on right before vyvanse and if so did the doctor just switch him or did he allow for the other drug to leave his system in some cases where the drugs overlap there are reactions to the combination. Vyvanse did my son good when he was on it unfortunately his body seemed to adapt to it rather quickly and instead of lasting all day the max dose of 60 mg would be gone at like 2 or 3 in the afternoon. Now he takes focalin 3 times a day to spread thing out.
deleted_user
deleted_user

Our son was on vyvanse 30mg last year and it was the only one that caused a LOT of appetite suppression. He also seemed really withdrawn, we tried 20mg but that wasn't enough. Here a year later, we are actually contemplating trying it again and staying at 30mg to start. He is 9 yr old but only 63 lbs so if it ruins his appetite again we will discontinue.. It was the only med that made him be "the really quiet, good, rule-following student" which actually made him slip between the cracks a little. Anyway, I wish you the best of luck with the medication plus dealing with ADHD..
deleted_user
deleted_user

MY son is 14 and started Concerta at age 9. He has tried other meds but now is on Vyvanse 30mg. I personally think it needs to be increased but my son is being very resistant. Anyway... the good thing about Vyvanse is that it is a capsule. His MD started him on a high dose at first. He told him if it felt too strong, he could open the capsule and pour some powder out. He did that and it helped. He seems to really like Vyvanse and it works well for him.
deleted_user
deleted_user

scary scary scary!!! day one ended up in the er b/c of severe vomiting and a very high pulse rate. it was so scary i refused to give it to my 7 year old this morning.
deleted_user
deleted_user

I dont like vyvanse my son and i have taken it, its scary, it affects the heart and development, when i took it my heart felt like i was on speed, I dont want that for my son not to mention the insomnia, I just know there are natural remedies and i'm going to be looking into an ADD Diet, i posted for advice earlier tonight. Myself and a friend of mine grew up without meds and he pointed out that we made it back when there werent meds, I think nutrition will help, I hope this helps, Good luck
lowen22
lowen22

i have an 11 year old on vyvanse 20 mg. had quite a bit of side effects in the begining.. like the first month.. but now.. all is perfect,, stick it out, i am very happy with this drug